How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 24467
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

My 4 year old Lhasa apso is being treated low red and blood

Customer Question

Hi, my 4 year old Lhasa apso is being treated for a low red and white blood cell and platelet count, she had been on an said drug for about four weeks and slowly got more lethargic so we took her back to the vets, we then took her to a small animal centre on the vets advise where they took a bone marrow biopsy which showed the low counts, they have prescribed her synolux (50mg) twice daily and Prednidale (5mg) one tablet twice a day, the vet keeps saying she's amazed she's still going yet has advised us today the best course of action is to put her to sleep. She's still more lethargic than usual but has a great appetite, I've been giving her white fish, rice and spinach as red meat has always made her skin itchy. I'm not ready to give up on her yet as long as she's not in pain, the vet is expecting a decision tomorrow, my question is, is there a medication that could kick start her blood cell production? I really feel the nsaid could have started all this as she was fine until she was given it for a skin disorder, Thankyou in advance for any help or advice you could give, Mykal
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.
Aloha! You're speaking to Dr. Michael Salkin
Yes, there are both red cell drugs such as epoetin alfa (erythropoietin) and white cell drugs such as granulocyte colony stimulating factor but Mykie's bone marrow has to be able to respond to these drugs. Can you tell me, please, what was diagnosed after the bone marrow biopsy - idiopathic (unknown cause) pancytopenia?
Customer: replied 1 year ago.
The vet said she has idiopathic anaemia, I don't seem to be getting much information from the vet, weekly blood test over last four weeks show levels are still slowly dropping, the prescribed medication seems to be for infection control as opposed to boosting bone marrow production if that's possible ?
Expert:  Dr. Michael Salkin replied 1 year ago.
Thank you for the additional information. Aplastic anemia which actually is a pancytopenia (decrease in red and white blood cells as well as platelets) exists in Mykie. The idiopathic form is most common. We also consider infections such as ehrlichiosis and parvovirus, drugs such as the chemotherapeutics, sulfa drugs, phenylbutazone, estrogens, and thiocetarsemide; toxins, radiation, and immune-mediated disease. Yes, the antibiotic is designed to prevent overwhelming infection in a patient immunosuppressed by decreased numbers of white blood cells and the prednisolone (Prednidale) is an immunosuppressive drug that may be tried for idiopathic aplastic anemia. Yes, it's risky immunosuppressing a patient who is already immunosuppressed.
To answer you directly, it's important to note that the role of hematopoietic growth factor such as erythropoietin and granulocyte colony-stimulating factor in dogs with aplastic anemia is unknown. There's also concern about eliciting cross-reactive neutralizing antibody formation with human recombinant products.
The prognosis for idiopathic aplastic anemia tends to be less positive than when we can withdraw an inciting agent with recovery times up to months. Unfortunately, many dogs are euthanized shortly after diagnosis. Please continue our conversation if you wish.
Customer: replied 1 year ago.
I suppose I'm hoping her condition was brought on by the 4 weeks of Metacam she was prescribed, and given a few months she may recover, she had been off it for 5 weeks, Thankyou for your reply
Expert:  Dr. Michael Salkin replied 1 year ago.
We haven't recognized that effect from meloxicam but it's not outside the realm of possibility. You're quite welcome. I can't set a follow-up in this venue and so would appreciate your returning to our conversation with an update - even after rating - at a time of your choosing.
Expert:  Dr. Michael Salkin replied 1 year ago.
Hi Mykal,
I'm just following up on our conversation about Mykie. How is everything going?
Dr. Michael Salkin